|Going the experimental route
Dec 27, 2006
Im of Asian descent, now 45 yo and have been poz for the last 5 years. Im lucky that Ive managed to stay undetectable (VL<50) all these time. I remember having the weird illness 5 yrs ago on Nov, and was diagnosed poz in Feb the following year. I quickly went on meds. My VL load then was 11,000 (thankfully on the low side) and CD4 nadir then was 393 (29%), although my count never went up over 500 (think my baseline is on the low side and CD4% always around 31% with HAART). Started out with 3TC, Zerit, Saquinavir and Norvir. Quickly developed lipoatrophy/ thinning of the legs (within a year!) and my doc switched me to 3TC, tenofovir and Sustiva. Despite the switch to this lipo-safe regimen, I still slowly developed the lipoatrophy in my arms and now have very veiny arms and legs. Went on a holiday for 7 mos, and VL stayed around 11K, although it went up to 40K on 7th month before I restarted HAART. Immediately went to <50 VL within a month of HAART and stayed there. Weve tried to switch out of the nukes by trying Kaletra monotherapy and later the Lexiva/Rescriptor combination but I felt like Im still slowly losing some fat and getting high cholesterol + triglycerides. Incidentally I stayed undetectable on each of these experimental regimens for several months. Now Ive gone to the Truvada + Sustiva combo, but this time my doc suggests that I go on a 7-day on, 7-day off routine to lessen my exposure to the drugs, esp. the nukes. He said he has several patients on this regimen, all doing well with undetectable VL a year after he got them started. Im not quite sold on the idea, but not sure either how to balance my need to stop the lipo while not creating an environment for viral mutation. Im trying to decide whether I should go with this regimen, go back to Kaletra monotherapy or stick with the continuous Truvada/Sustiva combo and just take Nucleomaxx to control lipo. Not sure if theres anything else out there I can try. Dont have a lot of choices here, and would appreciate your input. Sorry for the long history, and thanks so much for your time.
| Response from Dr. Young
Thanks for your post.
In today's treatment landscape, I tend not to recommend that patients with treatment options (like you) take HIV treatments that are unnecessarily experimental, unless there is a compelling reason to do so. A common misconception, I think, is that lipodystrophy is only a complication of medications- that is to say that other factors, such as the extent or severity of HIV disease before treatment, age or gender play important roles. Too often, when lipo is present, medications are switched from one to another (like yours) without clear benefit-- indeed, suggesting that either the changes are not reversible, or that the medications alone are not the primary cause.
I'd have a difficult time recommending to you that taking a week-on, week-off regimen or Kaletra monotherapy would be superior in either tolerability or safety.
Hope this helps, best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.